TPN leading to amputation?

  1. Now I have never administered TPN before so I dont know anything about it at all. I plan on reading about it tonight.

    Anyway, I heard a story was about a previous nursing student hung TPN and that apparently he didnt do it correctly (...was saying something about the student not putting the correct solution throught the filter???) and that the pt had to get his arm amputated as the result of this error.

    Has anyone ever heard about this happening before?
    •  
  2. 4 Comments

  3. by   RazorbackRN
    Quote from muhaha
    Now I have never administered TPN before so I dont know anything about it at all. I plan on reading about it tonight.

    Anyway, I heard a story was about a previous nursing student hung TPN and that apparently he didnt do it correctly (...was saying something about the student not putting the correct solution throught the filter???) and that the pt had to get his arm amputated as the result of this error.

    Has anyone ever heard about this happening before?

    What kind of site did he infuse it in? If he used an art line, then that would be very likely (meds are never to be given through a-lines).
  4. by   jamonit
    WHAAAAAAAAAAAAAAAAAAAAAT? that's crazy. don't believe all those stories. just triple check all meds you give and all things you hang.

    hahaha. jeez, that's nuts.
  5. by   nurs4kids
    I don't know about adults, but TPN at our peds facility is only administered via a CVL or central line. By our definition, TPN contains glucose concentration greater than 12%. If we are administering it peripherally, it must be less than 12% and we consider it PPN (peripheral parenteral nutrition). I could see where a severe infiltration could cause loose of limb, especially in an already compromised patient.
  6. by   UM Review RN
    Quote from nurs4kids
    I don't know about adults, but TPN at our peds facility is only administered via a CVL or central line. By our definition, TPN contains glucose concentration greater than 12%. If we are administering it peripherally, it must be less than 12% and we consider it PPN (peripheral parenteral nutrition). I could see where a severe infiltration could cause loose of limb, especially in an already compromised patient.
    That or the PICC line could've migrated, causing the TPN to infiltrate. Which is why you always assess PICC line sites.

close